North Dakota, 2020

Hail in North Dakota, August 9, 2020

August 9, 2020 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed during the early morning hours over central North Dakota as a warm front lifted through the area. One storm became severe, producing one-inch diameter hail in Pierce County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the early morning hours over central North Dakota as a warm front lifted through the area. One storm became severe, producing one-inch diameter hail in Pierce County. Additional severe thunderstorms developed later in the day over the southern James River Valley, which are covered in a separate episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 3:28 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 9, 3:28 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
428 AM CDT Sun Aug 9 2020

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sun Aug 9 2020

Confidence in CAM models has increased as they have reasonably
depicted the convection across western and north central North
Dakota this morning.

This area is in a region of isentropic lift and associated
convergence of the low level jet, with convergence along an
eastward moving cold frontal boundary as well. Cape values of 1500
and shear of 35 kts would seem to support some marginally severe
thunderstorms. However, so far the storms have not been persistent
enough, showing severe characteristics for a volume scan or two
then falling apart. So there is some potential for large hail and
gusty winds this morning, but short lived pulse storms are
expected.

The thunderstorms will fairly quickly move east with the front
today, and by early afternoon thunderstorms will be exiting the
region across the southern James River Valley.

There the low level parcels will briefly see CAPE values exceed
4000 this afternoon (by 2 pm CDT) on the NAM forecast sounding.
but they may not have residency time in this rich airmass for very
long as the cold front sweeps through by 4 pm CDT. So we will
continue to message a marginally severe potential southeast today.

Tonight skies will clear as teh cold front moves east and high
pressure builds in.

With the surface high over the region with light winds blend gives
overnight lows from teh upper 40s to mid 50s.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM CDT Sun Aug 9 2020

We will transition from cyclonic flow aloft Monday into more
zonal flow, then shortwave ridging by Tuesday. Height rises aloft
should suppress widespread convection Monday and Tuesday.

The next chance for more widespread thunderstorms will be
Wednesday into the weekend, as several upper lows migrate
through southern Canada. During this process, severe shortwaves
will move through the cyclonic flows aloft keeping the period
from Wednesday through Saturday active for thunderstorms. Active
buy not widespread would be more accurate.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1215 AM CDT Sun Aug 9 2020

VFR conditions are expected this forecast. At midnight CDT a cold
front extended across western North Dakota. The front will be the
focus for scattered thunderstorms as it moves east to Minnesota
Sunday evening.

&&

.FIRE WEATHER...
Issued at 332 AM CDT Sun Aug 9 2020

Elevated fire weather concerns will be seen for a number of days
through early next week.

A moderate westerly h500 flow across the Rockies will maintain
low dewpoints across the lee side of the mountains in Montana.
Todays cold frontal passage will be able to bring some of that
very dry air into western North Dakota. With dewpoints as low as
the mid 30s in the afternoon possible over western North Dakota
today and Monday.

Although temperatures will be cooler, the dry air will favor
minimum relative humidity around 20 percent today, and 15 to 20
percent Monday.

Today will see northwest winds of 15 to 20 mph across the west.
Monday the winds will be across the north.

Elevated fire weather conditions are expected today with minimum
RH around 20 percent with widespread winds of 20 mph across the
west.

Near critical fire weather conditions are possible Monday,
with min RH 15 to 20 percent. But the strongest winds on Monday
will be displaced to the north from the lower RH somewhat.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
FIRE WEATHER...WAA
Hazardous weather outlook, Aug 9, 3:46 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
446 AM CDT Sun Aug 9 2020

NDZ025-037-047-048-050-051-101000-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
446 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. A few severe storms
are possible this afternoon. Half Dollar size hail and gusty
winds to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-031>036-040>046-101000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
446 AM CDT Sun Aug 9 2020 /346 AM MDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning. A few strong
storms are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 12:12 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
112 AM CDT Sun Aug 9 2020

NDZ017-090645-
McKenzie ND-
112 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 145 AM CDT...

At 112 AM CDT, strong thunderstorms were located along a line
extending from near Watford City to 7 miles northwest of Little
Missouri State Park. Movement was northeast at 30 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Watford City and Johnsons Corner.

LAT...LON 4797 10325 4782 10266 4767 10282 4767 10303
      4775 10333
TIME...MOT...LOC 0612Z 212DEG 24KT 4778 10330 4765 10284

ABELING
Special weather statement, Aug 9, 12:57 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
157 AM CDT Sun Aug 9 2020

NDZ017-090730-
McKenzie ND-
157 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 230 AM CDT...

At 157 AM CDT, a strong thunderstorm was located 15 miles west of 4
Bears Lodge, or 20 miles northeast of Watford City, moving northeast
at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Keene and Charlson.

LAT...LON 4813 10288 4808 10270 4796 10263 4783 10291
      4796 10307
TIME...MOT...LOC 0657Z 227DEG 24KT 4797 10290

ABELING
Special weather statement, Aug 9, 1:18 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
218 AM CDT Sun Aug 9 2020

NDZ010-021-090800-
Mountrail ND-McLean ND-
218 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, a strong thunderstorm was located 9 miles south of New
Town, or 33 miles south of Stanley, moving northeast at 35 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
New Town, Parshall, Plaza, Van Hook Park, Parshall Bay Recreation
Area and Pouch Point Recreation Area.

LAT...LON 4817 10193 4786 10190 4779 10229 4780 10235
      4777 10237 4776 10243 4789 10262 4822 10226
TIME...MOT...LOC 0718Z 231DEG 32KT 4784 10251

ABELING
Special weather statement, Aug 9, 2:00 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
300 AM CDT Sun Aug 9 2020

NDZ010-090830-
Mountrail ND-
300 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOUNTRAIL COUNTY
UNTIL 330 AM CDT...

At 300 AM CDT, a strong thunderstorm was located near Ross, or 11
miles west of Stanley, moving northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Stanley and Ross.

LAT...LON 4816 10264 4830 10279 4852 10248 4829 10225
TIME...MOT...LOC 0800Z 235DEG 25KT 4828 10263

ABELING
Special weather statement, Aug 9, 2:19 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
319 AM CDT Sun Aug 9 2020

NDZ002-011-090900-
Ward ND-Burke ND-
319 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND BURKE
COUNTIES UNTIL 400 AM CDT...

At 319 AM CDT, a strong thunderstorm was located 10 miles south of
Lignite, or 18 miles west of Bowbells, moving northeast at 50 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Bowbells, Lignite, Flaxton, Niobe, Coteau and Northgate.

LAT...LON 4900 10202 4874 10203 4856 10262 4879 10287
      4900 10252
TIME...MOT...LOC 0819Z 241DEG 45KT 4874 10264

ABELING
Special weather statement, Aug 9, 4:13 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
513 AM CDT Sun Aug 9 2020

NDZ012-013-091100-
McHenry ND-Pierce ND-
513 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE AND CENTRAL MCHENRY
COUNTIES UNTIL 600 AM CDT...

At 513 AM CDT, a strong thunderstorm was located 5 miles north of
Karlsruhe, or 31 miles southwest of Rugby, moving northeast at 45
mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Rugby, Towner, Drake, Granville, Denbigh, Karlsruhe, Balta, Barton,
Berwick, Balfour, Bergen, Silva, George Lake and Orrin.

LAT...LON 4854 10041 4855 10017 4844 9988 4796 9986
      4791 10064 4824 10094 4859 10041
TIME...MOT...LOC 1013Z 245DEG 37KT 4817 10061

ABELING

The radar

The Minot AFB radar (KMBX), 62 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McHenry

When
August 9, 4:56 AM CST to 4:58 AM CST
Where
McHenry County, 4.43 mi NE of Norfolk
Measured
0.75 in hail
Reported by
Public
Coordinates
48.020, -100.240

Hail, Pierce

When
August 9, 5:00 AM CST to 5:03 AM CST
Where
Pierce County, 2.12 mi SSW of Orrin
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -100.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910496, 910497.